Author(s): Molina EG, Reddy KR
Abstract Share this page
Abstract Postoperative jaundice is often multifactorial (Fig. 2). A precipitating or causative factor may be identified but seldom can a specific therapy be offered. A systematic approach will help eliminate a hepatotoxic drug or identify a biliary tract problem. Treatment involves discontinuation of an offending drug; however, the drug, such as an anesthetic agent, may not be in use when the jaundice is detected. Recognition of an anesthetic-induced injury would certainly warn the physician not to repeat its use in future surgery for that patient. Hyperalimentation may contribute to jaundice, but patients developing postoperative jaundice are generally very ill and require nutrition. Extrahepatic biliary tract disease should be readily recognized and treated. The physician should be alert to the possibility of acalculous cholecystitis so that it can be appropriately diagnosed and treated.
This article was published in Clin Liver Dis
and referenced in Internal Medicine: Open Access